Anesthesia Complications In Routine Surgery
The lines between conscious sedation, monitored anesthesia care, general anesthesia, and life-threatening central nervous system depression are blurry and thin. As the death of Michael Jackson and prosecution of his personal physician has brought back into the spotlight (I hope), anesthesia medications like propofol are frighteningly dangerous if used improperly. It’s not like taking an antihistamine and going to sleep for a couple hours. Even the “long acting” procedural sedation agents like Versed and Fentanyl work for at most an hour, whereas the short-acting agents like Propofol last for only a couple minutes. They have to be constantly administered and the patient has to be constantly monitored.
We review a lot of medical malpractice cases, so it feels like I see the same tragic story once a month, either in the press or in cases at our firm. Recently, “parents of student who died after dental surgery sue for malpractice“:
The parents of a Woodstock teen who died 10 days after losing oxygen during a routine wisdom tooth surgery March 28 in Columbia are suing the anesthesiologist and the oral surgeon involved for medical malpractice, according to court records filed Nov. 30.
The suit claims that Dr. Krista Michelle Isaacs, the anesthesiologist, and Dr. Domenick Coletti, the oral surgeon, were negligent in their care of Olenick and failed to resuscitate her after her heart rate slowed to a “panic level” of 40 beats per minute and her body began losing oxygen.
Yahoo has an article examining the merits of wisdom tooth removal, but it seems the type of surgery wasn’t really the problem, nor the use of improper surgical techniques. It happened to involve dental surgery, but it could have been any type of surgery; Ms. Olenick’s death was perhaps another example of anesthesia malpractice:
According to Dr. David Fowler, the state’s chief medical examiner, Olenick was first given a standard dose of anesthesia during the procedure that did not “get her deep enough so she was fully anesthetized.” More anesthesia was then administered by Isaacs, which was also standard procedure, Fowler said in an interview.
At approximately 8:05 a.m., Olenick began to experience bradycardia, or a slowing of her heart rate, according to the lawsuit. “A little while later, the oxygen saturation in her blood started dropping,” Fowler said. Shortly thereafter, according to the autopsy report, Olenick went into hypoxic arrest.
The part of Ms. Olenick’s story that raised my eyebrows is how the patient showed bradycardia and then a little later showed a drop in oxygen saturation followed by hypoxia and cardiac arrest. Bradycardia is a known side-effect of many anesthesia agents (consider this 1997 study on propofol), including Versed, which was likely used in the oral surgery procedure. (On a comment on a blog called “No Midazolam,” it appears Ms. Olenick’s mother confirmed that Versed was one of the drugs used.)
Once a patient under anesthesia shows bradycardia, that’s a medical emergency, and action needs to be taken immediately. Here’s a medical malpractice case from Texas describing a similar situation:
[D]uring surgery, Mark had progressive bradycardia, an abnormally slow beating of the heart, which is a condition that is consistent with inadequate ventilation. This condition can lead to cardiac arrest. According to Dr. Fromm, if Mark was in good health before the operation and if he had been well-ventilated during surgery, he would have survived a sudden cardiac arrest during the surgery.
Adequate ventilation is critical during any surgery under general surgery, and I suspect that it contributed to Ms. Olenick’s brain damage, but another issue jumps out at me.
Given the timeline of events, if the anesthetic used really was Versed (the trade name for midazolam), then there’s a good chance Ms. Olenick died from a classic example of anesthesia malpractice: the failure to account for differing half-lifes of sedatives or dissociative agents and their reversal agents, creating an unexpected anesthesia rebound effect. Midazolam, for example, can be reversed by the benzodiazepine antagonist Flumazenil, but Flumazenil has a half-life of 7-15 minutes, while midazolam has a half-life of 3 hours, with “wide interindividual variability in both healthy individuals and critically ill patients.”
We thus often see situations where the anesthesiologist or nurse anesthetist gives a little too much anesthesia, as shown by an unusual drop in heart rate or breathing — which can happen even without negligence, given the variability in patient’s responses — and then panics and gives a large dose of a reversal agent (naloxone if they gave fentanyl, flumazenil if they gave midazolam). The patient then starts to become conscious again, so the anesthesiologist gives them more anesthesia to put them back under.
The problem, then, is that the anesthesia and the reversal agent are metabolizing independent of one another, with a shorter half-life for the reversal agent. The patient then appears to be on the right course until the reversal agent wears off and the patient begins showing signs of an anesthesia overdose. At that point, the surgeon and anesthesiologist are stuck with a difficult choice: there’s no way to align the dosages and timing of the anesthesia and the reversal agent, so the only options are to reverse the anesthesia again with a stronger dose and potentially wake the patient in the middle of a substantial medical procedure, or risk the patient suffering an overdose from the anesthesia.
The safer course is to reverse, but that can create a terrible situation for the patient (from “anesthesia awareness” to fully waking up in excruciating pain), so many physicians just stay the course and hope for the best. Problem is, once the patient has passed through the initial complications from the anesthesia overdose, they often won’t exhibit many further signs until they’ll suddenly hit a threshold after which they’ll crash and stop breathing entirely. At that point, cardiac arrest, oxygen deprivation, and brain damage are often inevitable.
I don’t know if that’s what happened to Ms. Olenick, but I’ve seen that same anesthesia-and-reversal-agent rebound situation repeated in several other cases, with the same general timeline in which a problem was indicated, reversal agents were given, more anesthesia was administered, and then a little while later the patient crashed and eventually died.
Of course, there are a lot of other potential problems as well. They weren’t at a hospital but at an ambulatory surgery facility; was it fully compliant with licensing and industry standards? (The most readable version of those standards, in my opinion, is the American Association of Nurse Anesthetists’ checklist for CRNAs to follow when practicing at doctor’s offices.) Truth is, we don’t know much about how and how often adverse events occur as a result of anesthesiology malpractice, because an Anesthesia Incident Reporting System wasn’t set up for the United States until, literally, a few weeks ago.
Anesthesiology is in many ways still a developing field. There are still heated debates over who may even administer anesthesia, and tremendous potential for abuse, like with the completely unlicensed employees at Kermit Gosnell’s clinic administering “lethal mixes of Demerol, promethazine and diazepam” to patients according to a crude dosage-by-weight chart. Ms. Olenick wasn’t the first person to die from anesthesia errors during an otherwise routine surgery, and she won’t be the last. Would she have been safer at a hospital? Maybe. Is wisdom teeth removal unnecessary? Maybe. But the core issue here is one of basic anesthesiology, and until we have more data about the problem from the reporting system we won’t even know where to start in addressing it.